Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Springfield, MO

May 7, 2019Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 7, 2019, 9:06 PM CDT for Shannon County, Missouri. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 9:06 PM CDT (02:06 UTC)
Expired
May 8, 2019, 7:00 AM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Shannon County, MO

The radar

The St Louis radar (KLSX), 173 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:00 AM CDTFLASH FLOOD7 Nne Round Spring, MOFLASH FLOODING OCCURRED AT ECHO BLUFF STATE PARK. SINKING CREEK FLOODED OUT OF ITS BANKS. IT ALSO DESTROYED A CONCRETE DRIVEWAY AT A RESIDENCE APPROXIMATELY 7 MILES NORTH NORTHEAST OF ROUND SPRING. IT ALSO DESTROYED A FEW ROADWAYS, AND SEVERAL FEET OF FENCING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 174 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS53 KSGF 080206
FFWSGF
MOC203-081200-
/O.NEW.KSGF.FF.W.0017.190508T0206Z-190508T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
906 PM CDT TUE MAY 7 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Shannon County in south central Missouri...

* Until 700 AM CDT Wednesday.

* At 904 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across sections of northern and west central Shannon 
  County. Up to three inches of rain have already fallen in portions 
  of the warned area. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Current River State Park...       Round Spring...
  Akers...                          Midridge...

Anyone camping along the Current River or along the gravel bar below 
Akers will need to be aware of river rises overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3714 9120 3722 9141 3722 9148 3715 9155
      3711 9166 3717 9165 3722 9158 3735 9159
      3742 9150 3741 9117 3738 9117 3731 9125
      3727 9126 3721 9124 3721 9117 3717 9116

$$

Cramer
2 follow-up statements
837 
WGUS73 KSGF 080234
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
934 PM CDT TUE MAY 7 2019

MOC203-081200-
/O.CON.KSGF.FF.W.0017.000000T0000Z-190508T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-
934 PM CDT TUE MAY 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
WEDNESDAY FOR NORTHERN SHANNON COUNTY...

At 932 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 3 to 4 inches of rain has occurred in a 
short amount of time within the Sinking Creek Basin and other areas 
of Shannon County. Flash flooding is expected to begin shortly.

Rapid rises in water levels along Sinking Creek at Echo Bluff State 
Park will be possible over the next several hours. 

Rapid rises along the Current River below Akers is also expected. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Current River State Park...       Round Spring...
Akers...                          Midridge...
Echo Bluff State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3714 9120 3722 9141 3722 9148 3715 9155
      3711 9166 3717 9165 3722 9158 3735 9159
      3742 9150 3741 9117 3738 9117 3731 9125
      3727 9126 3721 9124 3721 9117 3717 9116

$$

Cramer
417 
WGUS73 KSGF 081152
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
652 AM CDT WED MAY 8 2019

MOC203-081202-
/O.EXP.KSGF.FF.W.0017.000000T0000Z-190508T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-
652 AM CDT WED MAY 8 2019

...THE FLASH FLOOD WARNING FOR NORTHERN SHANNON COUNTY WILL EXPIRE AT
700 AM CDT...

The heavy rain ended late yesterday evening. Flash flooding is no 
longer expected to pose a threat to life or property. Please 
continue to heed any remaining road closures.

LAT...LON 3714 9120 3722 9141 3722 9148 3715 9155
      3711 9166 3717 9165 3722 9158 3735 9159
      3742 9150 3741 9117 3738 9117 3731 9125
      3727 9126 3721 9124 3721 9117 3717 9116

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:18 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 7, 6:18 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
618 PM CDT Tue May 7 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Wednesday Night)
Issued at 240 PM CDT Tue May 7 2019

Another tricky forecast with overall convective scenario through the
period being driven by mesoscale features.

At mid afternoon, a surface boundary lies from south central Kansas
into central Missouri. A cluster of thunderstorms had developed over
south central Kansas just west and north of Wichita.

SPC mesoscale analysis shows a slow atmospheric recovery this
afternoon and evening with modest MLCAPE values of 1000-2000 j/kg
expected late this afternoon and evening, along with 25 to 35 knots
of deep layer shear. Several of the CAMs (HRRR and NAMNest) are
showing some development this afternoon over the far northwest
counties and others showing some development further south along
outflow boundaries. Will have to watch the above mentioned cluster
of storms near Wichita as they move towards southeast Kansas.

Examination of CAPE and shear profiles indicate the potential for
supercell structures late this afternoon and this evening with
storms that develop from east-central Kansas into southwestern
Missouri. We will therefore raise the potential hail size to ping
pong balls. Low level shear profiles look too weak at this time to
carry any kind of tornado threat.

Attention then turns to convective activity that should be well
underway across the highs Plains of western Kansas all the way into
Texas. Confidence is growing that a squall line will develop and then
track east, arriving in southeast Kansas and western Missouri after
midnight and then tracking through the forecast area through the
morning hours. The CAMs are showing the most intense part of this
line staying south of the area, but still could get some damaging
winds as it moves into the area and perhaps some large hail.

How quickly this complex of storms dissipates on Wednesday will be
the main factor for additional severe thunderstorm potential. The
main upper level shortwave will lift northeast into Nebraska,
with the main cold front hanging back across Kansas and really
doesn't arrive into our area until Wednesday night. So, convective
activity may be delayed until the boundary nears the area. So
still lots of uncertainty for the Wednesday and Wednesday night
time frame.

Given the saturated ground, ongoing flood advisories over
southeast Kansas and additional convection expected, will keep
the Flash Flood Watch as is for now. Cannot rule out the need for
a southward extension at some point, but that will rest with near
term expected convective trends for later shifts.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue May 7 2019

The aforementioned front moves through the region Thursday. Models
would suggest that given timing, main severe weather threat would be
east and south of the area, with only the far south central areas
seeing a narrow window of stronger storms during the afternoon.
Otherwise, cooler and drier air then moves in for Thursday night and
continues through Friday, with lows Thursday night in the 40s and
highs Friday just in the 60s.

For the weekend, a rather vigorous upper level low tracks through
the northern Great Lakes, pushing a cold front through Missouri by
Saturday night. Cannot rule out a few light showers, but it looks
like most areas will remain dry, but temperatures will be on the
cool side with highs again in the 60s and lows in the 40s.

High pressure settles back into the area to begin the week on
Monday, with quiet conditions along with warming temperatures back
into the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)

Pilots flying in and out of the southwest Missouri airports this
evening will need to monitor radar trends. A few showers and
thunderstorms are expected to develop across southwest Missouri,
and shift north through the evening. A few of these storms could
become severe, with large hail being the primary risk.

Additional thunderstorms will organize across Kansas overnight,
and move into the Missouri Ozarks during the early morning hours.
There will also be a risk for severe weather with this cluster of
storms as well.

Otherwise, VFR conditions are expected if storms are not directly
impacting an airfield.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
     066>071-077>081-088-089.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Cramer
Hazardous weather outlook, May 7, 9:03 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
903 PM CDT Tue May 7 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
903 PM CDT Tue May 7 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

  Scattered thunderstorms will move across portions of
  southeastern Kansas the Missouri Ozarks this evening. A few of
  these storms will be capable of producing hail up to the size
  of ping pong balls and locally damaging winds. Frequent
  lightning and brief heavy rainfall can also be expected with
  these storms.

  Additional thunderstorms will develop west of the area late
  tonight and congeal into a line of storms. This line of storms
  will then push into southeastern Kansas and western Missouri
  overnight. Cloud to ground lightning along with locally heavy
  rainfall and flooding will be the main potential hazards with
  these storms. Damaging wind gusts and perhaps some hail up to
  the size of quarters will also be possible, especially near
  and west of the I-49 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Thunderstorms and heavy rain will continue into Wednesday with
  a chance of severe storms. Large hail and damaging wind would
  be the main severe weather risk. In addition, very heavy
  rainfall would likely again lead to more flash flooding.

  Thunderstorms should come to an end on Thursday as a cold front
  moves through the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 7, 8:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             2 N ROUND SPRING        37.31N 91.41W
05/07/2019  E1.75 INCH       SHANNON            MO   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL WAS REPORTED.

&&

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:01 PM CDTSevere Thunderstorm WarningSGFShannon44 min
May 7, 8:12 PM CDTSevere Thunderstorm WarningSGFShannon48 min
May 7, 10:24 PM CDTSpecial Weather StatementSGFDent21 min
May 7, 11:45 PM CDTSpecial Weather StatementSGFVernon15 min
May 8, 3:59 AM CDTRiver Flood WarningSGFCedar36 hr
May 8, 4:16 AM CDTSpecial Weather StatementSGFBarton, Jasper, Vernon59 min
May 8, 1:32 PM CDTAreal Flood WarningSGFShannon12 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.